Utah, 2015Winter Weather in Utah, January 29 to 31, 2015
January 29 to 31, 2015 · NWS GJT · 1 event in 1 county or zone
A moist southwest flow produced significant snowfall in portions of southeast Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist southwest flow produced significant snowfall in portions of southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 29, 4:44 PM MST, 6 hours 16 minutes earlier.
Area forecast discussion, Jan 29, 4:44 PM MST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
444 PM MST THU JAN 29 2015
.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 340 PM MST THU JAN 29 2015
CURRENT IR SATELLITE AND SFC OBS INDICATE CLOUDS BEGINNING TO
THICKEN FROM SOUTH TO NORTH DUE TO THE ONCOMING WEATHER SYSTEM.
SUBTROPICAL MOISTURE IS BEING FED INTO THE FORECAST AREA FROM THE
SOUTHWEST THANKS TO AN UPPER LOW OFF OF THE COAST OF BAJA
CALIFORNIA. AS THE CENTER OF THE UPPER LEVEL LOW REACHES SOCAL
FRIDAY MORNING...PIECES OF ENERGY AND PLENTY OF MOISTURE WILL
RESULT IN WIDESPREAD RAIN AND SNOW DEVELOPING OVER THE FOUR
CORNERS AND PUSHING INTO NE UTAH AND NW COLORADO THROUGHOUT THE
DAY FRIDAY. IN LOOKING AT H5 VORTICITY MAXIMA AND H5 QC VERTICAL
VELOCITY...INSTABILITY WILL BE GREATEST DURING THE DAY ON FRIDAY
OVER THE FOUR CORNERS AND PROGRESSING EAST THROUGHOUT THE EVENT.
CROSS SECTIONS ACROSS THE FORECAST AREA INDICATE COMPLETE
ATMOSPHERIC SATURATION ACROSS THE FOUR CORNERS BY FRIDAY MORNING
AND THE SOUTHERN SAN JUANS BY MID MORNING. CROSS SECTIONS AND
MODEL SKEW TS ARE NOT INDICATING A WARM TONGUE OF AIR ABOVE THE
SFC...SO AM NOT EXPECTING ANY FREEZING RAIN WITH THIS EVENT. WITH
H7 TEMPS AROUND -3 C TO -4 C DURING THIS EVENT...EXPECTING THE
RAIN/SNOW LINE TO BE RIGHT AROUND 7000FT...PLUS OR MINUS 500FT
DEPENDING ON WHAT TIME OF DAY THE PRECIPITATION IS FALLING.
THE HEAVIEST 5+ INCH AMOUNTS WILL ACCUMULATE ABOVE 8000FT WITH
LESSER AMOUNTS DOWN TO 6500 FT. THIS FORECASTED RAIN/SNOW LINE
FLIRTS WITH THE POSSIBILITY OF ACCUMULATING SNOW IN THE SOUTHERN
VALLEYS INCLUDING PAGOSA SPRINGS AT ~7100FT AND DURANGO AT
~6500FT. DO EXPECT SNOW AT THESE LOCATIONS BUT ANTICIPATING A
SLUSHY MIX LESS THAN 3 INCHES...BUT THESE SHOULD BE HIGHLY
MONITORED IF COOLER AIR CHANGES THINGS. ELSEWHERE...FEELING
CONFIDENT FOR THE ADVISORIES IN THE SAN JUANS AND ABAJOS/LA SALS
ABOVE 8000FT WITH SLIGHTLY LESSER BUT STILL CONFIDENCE OVER THE
UNCOMPAHGRE PLATEAU. SEE LONG TERM DISCUSSION FOR MORE DETAILS ON
THE LATTER PART OF THIS SYSTEM.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 340 PM MST THU JAN 29 2015
PRECIPITATION WILL REMAIN WIDESPREAD ACROSS THE FORECAST AREA FROM
ABOUT THE TAVAPUTS AND FLAT TOPS SOUTHWARD SATURDAY MORNING WITH
THE UPPER LOW POSITIONED OVER THE WRN AZ BORDER. SNOW WILL
CONTINUE IN THE MOUNTAINS...BUT SNOW LEVELS REMAIN A BIT TRICKY
DUE TO NEUTRAL OR WEAK WARM ADVECTION STILL INTO THE 4 CORNERS
SATURDAY MORNING. MAY SEE SNOW IN THE CENTRAL AND SWRN CO VALLEYS
EARLY SATURDAY MORNING WITH RAIN OR RAIN/SNOW MIX EXPECTED BY
MIDDAY. THE UPPER LOW DROPS INTO THE NW CORNER OF MEXICO DURING
THE DAY SATURDAY. DRIER NORTHERLY FLOW WILL SPREAD INTO NE UT/NW
CO SATURDAY AFTERNOON THEN SPREAD TO THE FOUR CORNERS SATURDAY
NIGHT...BUT NO STRONG INFLUX OF COLD AIR IS EXPECTED. MOSTLY SUNNY
SKIES ARE EXPECTED SUNDAY WITH SEASONABLE TEMPERATURES.
THE UPPER RIDGE RE-FORMS ALONG THE WEST COAST MONDAY. PACIFIC
MOISTURE TOPPING THE RIDGE WITH EMBEDDED PIECES OF ENERGY WILL BRING
A CHANCE OF SNOW TO THE NRN CO MTNS AND ADJACENT VALLEYS MONDAY
THROUGH WEDNESDAY. TEMPS TO REMAIN NEAR OR ABOVE NORMAL FOR EARLY
FEBRUARY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 438 PM MST THU JAN 29 2015
CLOUDS CONTINUE TO STREAM UP FROM THE SOUTH THIS EVENING THOUGH
LITTLE IN THE WAY OF THE PRECIP SO CONDITIONS WILL REMAIN VFR.
AFTER MIDNIGHT...07Z...CHANCES WILL START INCREASING FOR VCSH MANY
TAF SITES AS CLOUDS CONTINUE TO LOWER. THIS TREND CONTINUES
THROUGH 18Z OR SO WITH SHOWER COVERAGE INCREASING WITH VCSH
POSSIBLE FOR JUST ABOUT ALL TAF SITES WITH MORE PREDOMINANT
RAIN/SNOW STARTING AROUND 21Z OR SO. FLIGHT CONDITIONS FROM THERE
ON OUT WILL VARY FROM MVFR/IFR FROM TIME TO TIME UNDER LOW CIGS
AND VIS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 8 AM FRIDAY TO 8 PM MST SATURDAY
FOR COZ017>019.
UT...WINTER WEATHER ADVISORY FROM 8 AM FRIDAY TO 8 PM MST SATURDAY
FOR UTZ028.
&&
SHORT TERM...JAM
LONG TERM...JAD
AVIATION...TGRHazardous weather outlook, Jan 29, 6:12 AM MST, 16 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
612 AM MST THU JAN 29 2015
COZ001>014-017>023-UTZ022>025-027>029-301315-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
612 AM MST THU JAN 29 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED TODAY...BUT AN INCREASING CHANCE
IS EXPECTED OVER SOUTHEAST UTAH AND SOUTHWEST COLORADO TONIGHT
WITH THE SNOW LEVEL AROUND 6000 FEET. SNOW BECOMES WIDESPREAD
TONIGHT OVER THE SOUTHERN MOUNTAINS WITH HIGHWAYS BECOMING SNOW
COVERED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MOUNTAIN SNOW AND VALLEY RAIN WILL BE LIKELY FRIDAY THROUGH
SATURDAY. THE SNOW LEVEL IS EXPECTED TO RISE BETWEEN 8000 TO 9000
FEET FRIDAY MORNING WITH POSSIBLE SIGNIFICANT SNOW OVER THE
MOUNTAINS. TOTAL STORM ACCUMULATIONS ACROSS THE SOUTHERN
MOUNTAINS COULD RANGE FROM 4 TO 8 INCHES WITH SOME SPOTS REACHING
12 INCHES. IMPROVING CONDITIONS ARE EXPECTED SATURDAY NIGHT.
MONDAY THROUGH WEDNESDAY...THERE WILL BE A CHANCE OF SNOW OVER THE
PARK RANGE IN NORTHWEST COLORADO EACH DAY. ONLY LIGHT SNOW IS
EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, La Sal & Abajo Mountains
- When
- January 29, 11:00 PM MST to January 31, 7:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 8 inches were measured across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New York, January 29 to 30, 2015$45,000 · 9 events
- Winter Weather in Kentucky, January 29, 20158 events
- Winter Weather in Michigan, January 29 to 30, 20155 events
- Winter Weather in Virginia, January 29, 20154 events
- Winter Weather in Pennsylvania, January 29 to 30, 20154 events
- Winter Weather in New Jersey, January 29 to 30, 20154 events
- Winter Weather in Maryland, January 29 to 30, 20153 events
- Winter Weather in Colorado, January 29 to 31, 20153 events
- Winter Weather in West Virginia, January 29, 20152 events
- Winter Weather in Vermont, January 29 to 30, 20152 events
- Freezing Fog in Washington, January 29, 20151 event
- High Wind in Texas, January 29 to 30, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604809.